Alert archive / Puerto Rico / Flash Flood Warnings in 2011

Flash Flood Warning 147, NWS JSJ

September 19, 2011

NWS JSJ issued this flash flood warning at Sep 19, 2011, 11:14 PM CDT. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2011, 11:14 PM CDT (04:14 UTC)
Expired
Sep 20, 2011, 12:45 AM CDT
In force
91 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 23 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WGCA52 TJSJ 200414
FFWSJU
PRC151-200545-
/O.NEW.TJSJ.FF.W.0147.110920T0414Z-110920T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1214 AM AST TUE SEP 20 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     YABUCOA

* UNTIL 145 AM AST

* AT 1202 AM AST...THE NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THE ALTHOUGH MOST OF THE HEAVY RAINFALL HAS MOVED 
AWAY...AREAS OF MODERATE RAINFALL CONTINUE ACROSS THE WARNED AREA.
USGS RIVER SENSORS ALSO INDICATED THAT WATER LEVELS CONTINUE TO RUN 
ABOVE FLOOD STAGE ALTHOUGH SLOWLY SUBSIDING. IN ADDITION...RUNOFF 
FROM RECENT HEAVY RAINFALL WILL CONTINUE TO AFFECT RIVERS AND 
STREAMS IN THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING HAS 
BEEN EXTENDED UNTIL 145 AM AST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... 
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING 
STREAM...EVEN A SMALL ONE...ON FOOT. 

&&

LAT...LON 1807 6600 1811 6588 1806 6580 1805 6581
      1805 6582 1803 6582 1802 6583

$$

RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
617 
WGCA72 TJSJ 200537
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
137 AM AST TUE SEP 20 2011

PRC151-200546-
/O.EXP.TJSJ.FF.W.0147.000000T0000Z-110920T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YABUCOA PR-
137 AM AST TUE SEP 20 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM AST FOR YABUCOA
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED. IN ADDITION...RIO GUAYANES ACROSS THE MUNICIPALITY 
OF YABUCOA ARE NOW BELOW FLOOD STAGE. THEREFORE...THE FLASH FLOOD 
WARNING FOR YABUCOA WILL EXPIRE AT 145 AM AST.


LAT...LON 1807 6600 1811 6588 1806 6580 1805 6581
      1805 6582 1803 6582 1802 6583

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:12 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 19, 6:12 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
712 PM AST MON SEP 19 2011

.UPDATE...A MASS OF CONVECTION IS MOVING NORTH OUT OF THE
CARIBBEAN AND BRINGING VERY HEAVY SHOWERS AND THUNDERSTORMS. THIS
FLOW HAS BEEN PULLED UP BY THE UPPER LEVEL LOW THAT CONTINUES TO
THE NORTH OF THE AREA.

&&

.DISCUSSION...AS CONVECTION WORKS ITS WAY THROUGH PUERTO RICO
EXPECT IT TO DISSIPATE CONSIDERABLY BEFORE REACHING THE NORTH HALF
OF THE ISLAND AND ALSO AFTER ABOUT 10 PM AST. HOWEVER IN THE
MEANTIME THERE WILL BE A NUMBER OF AREAS WITH URBAN AND SMALL
STREAM FLOODING IN SOUTH CENTRAL AND SOUTHEASTERN PUERTO RICO. ONLY
A FEW HEAVY SHOWERS ARE EXPECTED IN THE U.S. VIRGIN ISLANDS.
GENERAL SHOWER ACTIVITY SHOULD END AFTER 2 AM AST...BUT RETURN
BEFORE NOON TO PUERTO RICO.

&&

.AVIATION...AREAS OF MVFR AND IFR ARE MOVING THROUGH PUERTO RICO
FROM THE SOUTH AND MOST MOUNTAINS WILL BE OBSCURED THROUGH THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 306 PM AST MON SEP 19 2011/

SYNOPSIS...TUTT EXTENDS FROM THE SOUTHWEST ATLANTIC SOUTHWARD
ACROSS THE REGION INTO THE SOUTHEAST CARIBBEAN. THIS WILL MAINTAIN A
WEST TO SOUTHWEST WIND FLOW ACROSS THE AREA AND THEREFORE CONTINUE
TO LIFT PATCHES OF MID TO UPPER LEVEL MOISTURE ACROSS THE REGION
WHILE PROVIDING UPPER LEVEL INSTABILITY THROUGH AT LEAST TUESDAY.
IN THE LOW LEVELS...BROAD SURFACE TROUGH ACROSS THE CENTRAL AND
EASTERN CARIBBEAN AND HIGH PRESSURE RIDGE EXTENDING WEAKLY ACROSS
THE NORTHEAST CARIBBEAN FROM THE EASTERN ATLANTIC WILL MAINTAIN A
LIGHT TO MODERATE EAST TO SOUTHEAST WIND FLOW ACROSS THE LOCAL AREA
FOR THE NEXT SEVERAL DAYS. THE HIGH PRESSURE RIDGE IS EXPECTED TO
GRADUALLY BUILD ACROSS THE REGION THROUGH THE REST OF THE WEEK AS
THE TROUGH ACROSS THE CARIBBEAN SHIFTS FURTHER WESTWARD. SATELLITE
IMAGERY AND DOPPLER WEATHER RADAR SHOWED CONSIDERABLE AMOUNTS OF
TROPICAL MOISTURE WITH AREAS OF ENHANCED SHOWERS AND THUNDERSTORMS
BEING ADVECTED ACROSS PARTS OF THE ISLANDS AND SURROUNDING WATERS IN
THE PREVAILING SOUTHEAST WIND FLOW.

DISCUSSION...THE PRESENT LOW LEVEL PATTERN IN INDUCING LOW LEVEL
CONVERGENCE ACROSS THE REGION. THIS COMBINED WITH THE PROXIMITY
OF TUTT WILL CONTINUE TO HELP DESTABILIZE LOCAL AREA AND ALLOW FOR
ENHANCED DIURNAL AND NOCTURNAL CONVECTION FOR THE NEXT FEW DAYS.
EXPECT DAYTIME CONVECTION ACROSS THE ISLANDS TO DIMINISH DURING
THE EARLY EVENING HOURS LEAVING MOSTLY CLEAR TO PARTLY CLOUDY
SKIES OVERNIGHT. HOWEVER...SOME EARLY MORNING SHOWERS AND ISOLATED
THUNDERSTORMS CAN BE EXPECTED ALONG THE EAST COASTAL SECTIONS OF
PUERTO RICO...AS WELL AS OVER PARTS OF THE LOCAL ISLANDS AND THE
REGIONAL WATERS.

BY TUESDAY AFTERNOON TUTT IS TO PULL FURTHER NORTH AND WEST OF AREA
WITH UPPER RIDGE OF HIGH PRESSURE TO THEN BECOME THE DOMINANT FEATURE.
THEREFORE...EXPECT AFTERNOON CONVECTION TO BE MAINLY LOCALLY AND DIURNALLY
INDUCED...WHICH WILL BE FOCUSED MAINLY ACROSS THE NORTH CENTRAL AND
WEST SECTIONS OF PUERTO RICO...AS WELL AS OVER ISOLATED SPOTS IN THE
VIRGIN ISLANDS. WIDESPREAD RAINFALL IS HOWEVER NOT EXPECTED. BY LATE
WEDNESDAY THROUGH THURSDAY...ANOTHER SURGE OF MOISTURE IS EXPECTED
AS AN EASTERLY PERTURBATION WILL MOVE ACROSS THE REGION...THIS WILL
INCREASE THE CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MAINLY
DURING THE DAYTIME...SOME OF WHICH WILL AGAIN PRODUCE LOCALLY HEAVY
RAINFALL AT TIMES.

BY LATE FRIDAY AND INTO THE INTO THE UPCOMING WEEKEND...A TROPICAL
WAVE STILL WAY OUT IN THE ATLANTIC AND EAST OF THE ISLANDS...IS FORECAST
TO APPROACH THE LESSER ANTILLES LATE FRIDAY...THEN MOVE ACROSS THE EASTERN
CARIBBEAN SATURDAY THROUGH SUNDAY. THIS WAVE STILL HAS A LONG WAY TO
GO BEFORE REACHING THE ISLANDS...BUT SO FAR ALL MODELS AGREE THAT
IS WILL BRING A SIGNIFICANT INCREASE IN TROPICAL ITCZ MOISTURE AND
THUS INCREASE THE POTENTIAL FOR ACTIVE WEATHER OVER THE WEEKEND AND
INTO THE FOLLOWING WEEK. STAY TUNED FOR MORE INFO AS THIS UNFOLDS
WITH TIME.

AVIATION...SHOWERS WILL CONTINUE TO DEVELOP THROUGH 20/22Z OVER THE
INTERIOR OF PUERTO RICO. THIS WILL OBSCURE SOME HIGHER MOUNTAINS BUT
TAF SITES IN PR AND ELSEWHERE IN THE AREA ARE EXPECTED TO REMAIN
VFR...EXCEPT FOR TEMPO MVFR/IFR IN TJBQ. LLVL WINDS ARE GENERALLY
EASTERLY AT 15 KNOTS BELOW 10 THOUSAND FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  77  90 /  60  30  30  30
STT  77  87  78  90 /  60  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11/12
Hazardous weather outlook, Sep 19, 3:48 AM CDT, 19 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
448 AM AST MON SEP 19 2011

AMZ710>745-PRZ001>013-201030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
448 AM AST MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW LOCATED JUST NORTH OF PUERTO RICO EARLY THIS
MORNING...WILL CONTINUE TO WEAKEN AND LIFT NORTH THROUGH TONIGHT.
HOWEVER...THIS FEATURE WILL COMBINE WITH A MOIST AND UNSTABLE AIR
MASS AND LOCAL EFFECTS TODAY...TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS.
PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF STRONG AND GUSTY WINDS
AND AT LEAST SOME MINOR LOW LYING FLOODING ARE EXPECTED IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING MOISTURE AND INSTABILITY WILL COMBINE WITH LOCAL
EFFECTS THROUGH AT LEAST MIDWEEK...TO PRODUCE SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS EACH
DAY. ADDITIONAL PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF GUSTY
WINDS AND AT LEAST SOME MINOR LOW LYING FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN...FLOODING OR OTHER HAZARDOUS WEATHER WOULD
BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-201030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
448 AM AST MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW LOCATED JUST NORTH OF PUERTO RICO EARLY THIS
MORNING...WILL CONTINUE TO WEAKEN AND LIFT NORTH THROUGH TONIGHT.
HOWEVER...THIS FEATURE WILL COMBINE WITH A MOIST AND UNSTABLE AIR
MASS AND LOCAL EFFECTS TODAY...TO PRODUCE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY
RAIN...LIGHTNING...BRIEF STRONG AND GUSTY WINDS AND AT LEAST SOME
MINOR LOW LYING FLOODING ARE EXPECTED IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING MOISTURE AND INSTABILITY WILL COMBINE WITH LOCAL
EFFECTS THROUGH AT LEAST MIDWEEK...TO PRODUCE SCATTERED SHOWERS
AND POSSIBLY AN ISOLATED THUNDERSTORM OR TWO OVER PARTS OF THE
LOCAL ISLANDS EACH DAY. ADDITIONAL PERIODS OF HEAVY RAIN...
LIGHTNING...BRIEF GUSTY WINDS AND AT LEAST SOME MINOR LOW LYING
FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN...FLOODING OR OTHER HAZARDOUS WEATHER WOULD
BE GREATLY APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:16 PM CDTAreal Flood AdvisoryJSJ119 min
Sep 19, 8:01 PM CDTFlash Flood WarningJSJ2 hr
Sep 19, 8:18 PM CDTFlash Flood WarningJSJ3 hr
Sep 19, 8:49 PM CDTAreal Flood AdvisoryJSJ116 min
Sep 19, 9:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 19, 9:16 PM CDTAreal Flood AdvisoryJSJ119 min
Sep 20, 5:42 AM CDTAreal Flood AdvisoryJSJ6 hr
Sep 20, 12:51 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.